Wisconsin, 2001

Hail and Damaging Winds in Wisconsin, May 14, 2001

May 14, 2001 · NWS GRB · 8 events in 3 counties and zones

Severe thunderstorms developed in moist and unstable air across central Wisconsin. The storms downed trees and power lines and dropped large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Severe thunderstorms developed in moist and unstable air across central Wisconsin. The storms downed trees and power lines and dropped large hail. Strong winds caused about 1,400 customers around Marshfield (Wood co.) to lose electrical power and ripped the roof from a pole shed in Stratford (Marathon co.). Golf ball size hail fell in Marshfield and one inch hail covered the ground in Wisconsin Rapids (Wood co.).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at May 14, 3:45 AM CST, 4 hours 57 minutes earlier.

Area forecast discussion, May 14, 3:45 AM CST, 4 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
445 AM CDT MON MAY 14 2001

VERY DIFFICULT FCST THIS MORNING...WITH AMPLE MARGIN FOR ERROR ON
PRECIP AND TEMPS OVER THE NEXT FEW DAYS.

A STG WARM FRONT EXTENDED FROM LOW PRESSURE OVER THE WSTRN DAKS SEWD
THROUGH SW IA AND NE MO EARLY THIS MORNING. A LARGE CLUSTER OF TSTMS
WAS ONGOING ACROSS SE IA/NE MO...IN AREA OF BEST H8 MOISTURE CONVG
ON THE NOSE OF THE LLJ. ANOTHER AREA OF SHRA/TSRA OVER SE MAN/SW ONT
AND N MN WAS ASSOCIATED WITH A S/W TROF. THIS ACTIVITY WAS SHIFTING
SE TOWARD WI. ANOTHER S/W TROF WAS MOVG THROUGH NC MT EARLY THIS
MORNING. THIS FEATURE MAY BE A PLAYER FOR TONIGHT.

FOR THE THIRD NIGHT IN A ROW...THE ETA MODEL HAD A GOOD HANDLE ON
EARLY MORNING PRECIP TRENDS. WILL USE A BLEND OF THE ETA/AVN...AND
LEAN TOWARD SLIGHTLY FARTHER S POSN OF WARM FRONT AS DEPICTED BY AVN.

TODAY...EXPECT SOME RESIDUAL SHOWER ACTIVITY FROM WEAKENING MCS OVER
N MN TO AFFECT THE REGION THIS MORNING...WITH MAIN BRUNT STAYING TO
OUR WEST. H8 WARM FRONT WILL MARCH ACROSS THE FA DURING THE LT MORNING
AND AFTERNOON...TRIGGERING SCT SHRA/TSRA. THIS FEATURE WILL MOVE OUT
OF NE WI EARLY THIS EVG. THE SFC WARM FRONT IS EXPECTED TO LIFT INTO
SW WI...THEN STALL OUT TONIGHT. EXPECT MORE CONVECTION TO FORM NORTH
OF THIS BOUNDARY TONIGHT AS S/W ENERGY AND THE RRQ OF JET STREAK HELP
TO BREAK THE CAP. DEGREE OF INSTAB AND SHEAR PRESENT NEAR THE WARM
FRONT SUGGEST THAT ANY STORMS THAT CAN DEVELOP WILL LIKELY BECOME
SEVERE. AGREE WITH SPC SLGT RISK ACROSS THE ENTIRE CWA...WITH LARGE
HAIL THE PRIMARY THREAT FROM ELEVATED CONVECTION. HOWEVER...BELIEVE
THERE IS A THREAT OF DAMAGING WINDS...AND POSSIBLY EVEN A TORNADO OVER
OUR FAR SW COUNTIES...CLOSER TO THE WARM FRONT. WILL NOT ADD SVR
WORDING TO THE ZONES ATTM...BUT WILL HIGHLIGHT IN THE MORNING HAZARDOUS
WEATHER OUTLOOK.

WITH FRONT LINGERING JUST TO OUR SOUTH THROUGH TUESDAY NIGHT AND PLENTY
OF INSTABILITY...HAVE CONTINUED BROAD BRUSH MID-RANGE POPS FOR SHRA/
TSRA.

TEMPS VARIED WIDELY ACROSS THE FRONTAL BOUNDARY YDAY...WITH MAINLY
60S AND LOWER 70S AHEAD OF THE WARM FRONT...AND 80S AND LOWER 90S
BEHIND IT. SINCE I DONT EXPECT THE FRONT TO EVER REALLY LIFT THROUGH
MY FA...HAVE STAYED WITH TEMPS IN THE 65 TO 75 RANGE FOR THE NEXT
FEW DAYS. HOWEVER...IF CAPPING PREVENTS DAYTIME CONVECTION FROM
DEVELOPING AND WE GET A PROLONGED PERIOD OF SUNSHINE...WARMER READINGS
COULD OCCUR.

COORD WITH MKX...THANKS.

.GRB...NONE.

KIECKBUSCH
WWW.CRH.NOAA.GOV/GRB

In the hours before

Special weather statement, May 14, 5:00 AM CST, 3 hours 42 minutes before
WIZ005-010>013-018>022-030-031-035>040-045-048>050-141500-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
600 AM CDT MON MAY 14 2001

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH-CENTRAL
AND NORTHEAST WISCONSIN.

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE FORECAST AREA TODAY
AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT.

A WARM FRONT WILL APPROACH THE REGION FROM THE SOUTHWEST TODAY...THEN
STALL OUT OVER SOUTHWEST WISCONSIN THIS EVENING. MOISTURE AND
INSTABILITY WILL INCREASE ALONG THIS BOUNDARY...SETTING THE STAGE FOR
THUNDERSTORM DEVELOPMENT. ALTHOUGH SOME THUNDERSTORMS ARE EXPECTED TO
OCCUR TODAY...IT APPEARS THAT ANY SEVERE THUNDERSTORM ACTIVITY WILL
HOLD OFF UNTIL THE EVENING HOURS. CONDITIONS WILL BECOME MORE FAVORABLE
FOR SEVERE THUNDERSTORM DEVELOPMENT THEN...AS AN UPPER LEVEL DISTURBANCE
AND A JET STREAK MOVE THROUGH THE AREA. THE MAIN THREAT WITH THESE
STORMS WILL BE LARGE HAIL. HOWEVER...DAMAGING WINDS MAY ALSO OCCUR IN
PARTS OF CENTRAL WISCONSIN AND THE SOUTHERN FOX VALLEY...CLOSER TO THE
WARM FRONTAL BOUNDARY.

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AND OVERNIGHT.

sWEATHER UPDATES CAN BE FOUND IN THE SHORT-TERM FORECAST WHENEVER
THUNDERSTORMS ARE OCCURRING OR IMMINENT.

KIECKBUSCH
WWW.CRH.NOAA.GOV/GRB

The radar

The La Crosse radar (KARX), 127 km away, was scanning. The volume nearest the first event began at 14:44 UTC.

Open the radar archive at this moment

Event by event

5 hail, 3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Marathon

When
May 14, 8:42 AM CST to 8:50 AM CST
Where
Marathon County, Spencer
Measured
52 kt (60 mph)
Reported by
LAW ENFORCEMENT
Coordinates
44.767, -90.283

Hail, Wood

When
May 14, 9:07 AM CST
Where
Wood County, Marshfield
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
44.667, -90.167

Thunderstorm Wind, Wood

When
May 14, 9:07 AM CST
Where
Wood County, Marshfield
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
44.667, -90.167

Hail, Marathon

When
May 14, 9:37 AM CST
Where
Marathon County, Colby
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
44.917, -90.300

Hail, Wood

When
May 14, 10:00 AM CST
Where
Wood County, Marshfield
Measured
1.75 in hail
Reported by
BROADCAST MEDIA
Coordinates
44.667, -90.167

Thunderstorm Wind, Wood

When
May 14, 10:00 AM CST
Where
Wood County, Marshfield
Measured
50 kt (58 mph)
Reported by
BROADCAST MEDIA
Coordinates
44.667, -90.167

Hail, Waushara

When
May 14, 10:15 AM CST
Where
Waushara County, Wautoma
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
44.067, -89.283

Hail, Wood

When
May 14, 10:33 AM CST
Where
Wood County, Wisconsin Rapids
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.383, -89.817

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2001Every state in 2001This day in weather historyWarnings in Wisconsin, May 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5242810, 5242811, 5242812, 5242813, 5242814, 5242815, 5242816, 5242817.